Alert archive / South Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 16, 2018, 8:17 AM EDT for 4 counties in South Carolina. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2018, 8:17 AM EDT (12:17 UTC)
- Expired
- Sep 16, 2018, 4:15 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Darlington County, SC, Dillon County, SC, Marion County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 10:25 AM EDT | FLASH FLOOD | 1 Ene Marion, SC | FLOODING IN STREETS AND AT BUSINESSES ALONG US-76 NEAR METAL ST |
| Sep 16, 11:50 AM EDT | FLASH FLOOD | 2 Se Bennettsville, SC | FLASH FLOODING WITH WATER OVER THE HIGHWAY IN MARLBORO COUNTY NEAR BENNETTSVILLE HIGHWAY 15/401. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WGUS52 KILM 161217
FFWILM
SCC031-033-067-069-162015-
/O.NEW.KILM.FF.W.0019.180916T1217Z-180916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
817 AM EDT SUN SEP 16 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Dillon County in northeastern South Carolina...
Northeastern Darlington County in northeastern South Carolina...
Marion County in northeastern South Carolina...
Marlboro County in northeastern South Carolina...
* Until 415 PM EDT Sunday.
* At 815 AM EDT, Department of Transportation officials reported
Interstate 95 in Dillon County has closed due to flooding from
heavy rain. Radar is estimating 6 to 9 inches of rain has fallen
in the past 12 hours. Flash flooding is expected.
* Some locations that will experience flooding include...
Bennettsville, Marion, Dillon, Mullins, Mccoll, Latta, Lake View,
Clio, Sellers, Fork, Blue Brick, Zion, Hamer, Mont Clare,
Brownsville, South Of The Border, Gapway, Rains, Chavistown and
Minturn.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3481 7968 3431 7908 3418 7919 3406 7925
3398 7933 3412 7952 3418 7957 3423 7955
3429 7960 3431 7967 3429 7968 3430 7973
3427 7975 3448 8006 3449 7988 3453 7983
3461 7981 3461 7978 3469 7987 3481 7993
$$
TRA1 follow-up statement
275
WGUS72 KILM 161438
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1038 AM EDT SUN SEP 16 2018
SCC031-033-067-069-162015-
/O.CON.KILM.FF.W.0019.000000T0000Z-180916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dillon SC-Darlington SC-Marion SC-Marlboro SC-
1038 AM EDT SUN SEP 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
DILLON...NORTHEASTERN DARLINGTON...MARION AND MARLBORO COUNTIES...
At 1035 AM EDT, heavy rain and life-threatening flash flooding
continues across the warned area. The Department of Transportation
reports Interstate 95 and portions of Highway 301 are closed near
Dillon. As heavy rain continues, flash flooding may expand in area
affected and in severity through the day.
Some locations that will experience flooding include...
Bennettsville, Marion, Dillon, Mullins, Mccoll, Latta, Lake View,
Clio, Sellers, Fork, Blue Brick, Zion, Hamer, Mont Clare,
Brownsville, South Of The Border, Gapway, Rains, Chavistown and
Minturn.
Additional rainfall amounts of 4 to 8 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3481 7968 3431 7908 3418 7919 3406 7925
3398 7933 3412 7952 3418 7957 3423 7955
3429 7960 3431 7967 3429 7968 3430 7973
3427 7975 3448 8006 3449 7988 3453 7983
3461 7981 3461 7978 3469 7987 3481 7993
$$
TRAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:22 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 16, 5:22 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Wilmington NC
522 AM EDT Sun Sep 16 2018
.SYNOPSIS...
Tropical Storm Florence, now downgraded to a depression,
centered inland across South Carolina, will drift to the west
through today bringing additional significant rainfall to the
Carolinas. A drying trend will follow through this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Sunday...Florence, now a depression, will move on
a steady clip westward toward the southern Appalachians as it
weakens through today. A Tornado Watch remains in effect and we
have had several spin ups overnight leading to Tornado Warnings,
mainly moving on shore in torrential rain bands between the tip
of Cape Fear and Wrightsville Beach. The outer circulation and
some rainbands will continue to affect the area with periods of
torrential rain. The rainfall rates in these rainbands were 1 to
3 inches per hour. A Flash Flood Watch remains in effect until
this evening and a fairly large Flash Flood Warning covers all
of our NC zones across our local forecast area. Flash flooding
was already occurring across the area and any additional
torrential rainfall will increase the severity of flash
flooding.
Plenty of moisture will continue to feed up in a deep southerly
tropical flow with Pcp water values remaining up around 2.5
inches through this afternoon with only a gradual drop off
through tonight down close to 2.25 inches by morning. Models
showing axis of heaviest rain in a fairly persistent rainband
running from tip of Cape Fear NW to Bladen county and portions
of Pender County through tonight, but other embedded heavier
rain showers will be possible farther in other areas, as well.
Could see an additional 5 to 10 inches in this almost stationary
rainband through tonight.
This should be the final day of gusty winds and rain from the
remnants of Florence, with gradual improvement thereafter.
Should see drier air making its way in through the mid levels
through tonight. Temps in the mid to upper 70s will not increase
much today, running into the lower 80s this afternoon.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Deep layer southwesterly flow only
becoming peripherally related to Florence on Monday. Though this
flow will not offer up much in the way of forcing low level
moisture will be adequate for some pretty high chance POPs
though luckily QPF prospects appear low if for no other reason
some increasingly dry mid level air. Mid level troughiness
sweeps across the area pushing a cold front through on Tuesday.
A few showers will be possible but once again mid level dry air
should limit their coverage and their QPF potential.
Temperatures will be just a few degrees above climatology by day
but quite elevated by night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 430 PM Saturday...Backdoor cold front comes through on
Wednesday likely with little fanfare but lowering rain chances and
aiding in drying the area out. Surface and mid level high pressure
progress slowly eastward late in the period keeping temperatures
seasonable and rain chances minimized; with only a small increase in
moisture/return flow.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Rainbands running around Tropical Storm Florence
will continue to produce periods of torrential rain with IFR
conditions early this morning but improving to MVFR. The main
band this morning will be moving from S-SE to N-NW across mainly
ILM with some intermittent shra over MYR/CRE. Visibilities
could go as low as a half mile in the torrential rain. Looks
like FLO and LBT will run in between heaviest rain bands over
the next several hours. Winds along the coast still gusting to
25 to 30 kts with some higher gusts to 40 kts at times, but only
in the stronger convection in rain bands. Look for improving
conditions with winds diminishing through today and raised
ceilings and vsbys toward end of TAF period.
Extended Outlook...Gradual improvement east to west into
Monday. VFR Tue-Thurs.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Sunday...Last advisory for Tropical Storm Florence
as it has now weakened to a depression. A Small Craft Advisory
was issued to account for elevated seas and winds which will
continue through today as the remnants of Florence makes its way
westward toward the Southern Appalachians. Essentially, winds
and seas will diminish through tonight, with seas starting out
around 9 to 12 ft and dropping to 6 to 8 by this evening and
down to 4 to 6 ft by daybreak Monday. Winds up near 20 to 30 kts
with a few gale force gusts lingering this morning, will drop
to around 15 kts through tonight.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Wind will be out of the southwest on
Monday as Florence becomes an open trough and high pressure sits
over the western Atlantic. As this through flatten on Tuesday
the increased westerly flow will help to push a cold front
across the area. SW wind will turn to the W, possibly veering a
little more. The FROPA will bring a small uptick in wind and
seas but no flags or headlines are expected.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 430 PM Saturday...A cold front will sag south across the
area Wednesday and usher in northerly winds. These will veer to
easterly on Thursday as the center of the high progresses
eastward. Seas will average 3 ft.
&&
.CLIMATE...
Wind gusts at the Wilmington International Airport reached 105
mph in the eyewall of Hurricane Florence Friday morning. This
has been the highest wind gust measured since Hurricane Helene
struck the Port City on September 27, 1958.
Peak Wind Gusts Date Storm
105 mph 9/14/2018 Hurricane Florence
70 mph 10/8/2016 Hurricane Matthew
66 mph 8/27/2011 Hurricane Irene
74 mph 8/16/2004 Hurricane Charley
86 mph 9/16/1999 Hurricane Floyd
74 mph 8/26/1998 Hurricane Bonnie
86 mph 9/5/1996 Hurricane Fran
70 mph 7/12/1996 Hurricane Bertha
74 mph 9/13/1984 Hurricane Diana
97 mph 9/11/1960 Hurricane Donna
135 mph 9/27/1958 Hurricane Helene
83 mph 8/12/1955 Hurricane Connie
98 mph 10/15/1954 Hurricane Hazel
The barometric pressure at the Wilmington airport reached 28.51
inches, or 965.5 millibars, now the fourth lowest pressure ever
measured in Wilmington.
Lowest Pressure Date Storm
959.7 millibars 9/16/1999 Hurricane Floyd
961.4 millibars 9/5/1996 Hurricane Fran
962.1 millibars 9/11/1960 Hurricane Donna
965.5 millibars 9/14/2018 Hurricane Florence
969.9 millibars 8/26/1998 Hurricane Bonnie
At Wrightsville Beach, the National Ocean Service gauge on
Johnnie Mercer Pier measured a pressure of 28.33 inches, or 959.2
millibars as Hurricane Florence came ashore.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through this evening for SCZ017-023-024-032-
033-039-054>056-058-059.
High Rip Current Risk through late Monday night for SCZ054-056.
NC...Flash Flood Watch through this evening for NCZ087-096-099-
105>110.
High Rip Current Risk through late Monday night for NCZ106-108-
110.
Coastal Flood Advisory until 7 AM EDT this morning for NCZ107.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ250-252-254-
256.
&&
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...III
AVIATION...RGZHazardous weather outlook, Sep 16, 8:05 AM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 805 AM EDT Sun Sep 16 2018 AMZ250-252-254-171215- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- 805 AM EDT Sun Sep 16 2018 ...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-171215- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Central Horry-Northern Horry- 805 AM EDT Sun Sep 16 2018 ...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-171215- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 805 AM EDT Sun Sep 16 2018 ...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Rip Current Risk. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-171215- Williamsburg-Inland Georgetown- 805 AM EDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ256-171215- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 805 AM EDT Sun Sep 16 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-171215- Coastal Georgetown- 805 AM EDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 16, 7:39 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM FLASH FLOOD 1 NNW SMITH CREEK 34.28N 77.87W
09/16/2018 NEW HANOVER NC PUBLIC
WATER FLOWING ACROSS THE ROAD AT GORDON RD. AND COLLEGE
RD. IN WILMINGTON, NC. ROAD IS IMPASSABLE.
&&
EVENT NUMBER ILM1800284
21Local storm report, Sep 16, 7:50 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
750 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 1 SE OGDEN 34.25N 77.78W
09/16/2018 NEW HANOVER NC PUBLIC
ROAD IS WASHED OUT AT MIDDLE SOUND LOOP NEAR THE
ANCHORS BEND MARINA IN WILMINGTON, NC. ROAD IS
IMPASSABLE.
&&
EVENT NUMBER ILM1800285
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:55 PM EDT | Flash Flood Warning | ILM | Dillon | 8 hr |
| Sep 16, 5:23 AM EDT | Flash Flood Warning | ILM | Dillon, Horry, Marlboro | 8 hr |
| Sep 16, 6:37 AM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Florence, Horry, Marion, Marlboro | 3 hr |
| Sep 16, 10:25 AM EDT | Special Weather Statement | ILM | Horry | 20 min |
| Sep 16, 11:13 AM EDT | Flash Flood Warning | ILM | Darlington, Florence | 5 hr |
| Sep 16, 11:16 AM EDT | Areal Flood Advisory | ILM | Florence, Georgetown, Horry, Marion | 5 hr |
| Sep 16, 11:28 AM EDT | Flash Flood Warning | ILM | Georgetown, Horry, Marion | 5 hr |
| Sep 16, 11:50 AM EDT | Tornado Warning | ILM | Horry | 25 min |
| Sep 16, 12:13 PM EDT | Tornado Warning | ILM | Horry | 32 min |
| Sep 16, 12:14 PM EDT | Tornado Warning | ILM | Horry | 31 min |
| Sep 16, 12:25 PM EDT | Tornado Warning | ILM | Dillon, Marlboro | 35 min |
| Sep 16, 12:40 PM EDT | Tornado Warning | ILM | Florence | 21 min |
| Sep 16, 12:41 PM EDT | Tornado Warning | ILM | Horry | 24 min |
| Sep 16, 3:13 PM EDT | Special Weather Statement | ILM | Dillon | 32 min |
| Sep 16, 3:15 PM EDT | Tornado Warning | ILM | Dillon, Marlboro | 45 min |
| Sep 16, 3:26 PM EDT | Tornado Warning | ILM | Dillon, Marion | 49 min |
| Sep 16, 3:58 PM EDT | Tornado Warning | ILM | Dillon | 47 min |
| Sep 16, 4:00 PM EDT | Flash Flood Warning | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 8 hr |
| Sep 16, 5:58 PM EDT | Tornado Warning | ILM | Dillon | 32 min |
| Sep 16, 7:46 PM EDT | Flash Flood Warning | ILM | Horry | 4 hr |
Nearby
Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.